Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS Lincoln, IL

July 10, 2016Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 10, 2016, 3:38 PM CDT for Knox County, Illinois. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2016, 3:38 PM CDT (20:38 UTC)
Expired
Jul 10, 2016, 4:30 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:06 PM CDTTSTM WND DMGGalesburg, ILTREE LIMBS AND POWER LINES DOWN
Jul 10, 4:06 PM CDTTSTM WND GST 60Galesburg, ILON THE NORTH SIDE OF TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS53 KILX 102038
SVRILX
ILC095-102130-
/O.NEW.KILX.SV.W.0094.160710T2038Z-160710T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 430 PM CDT

* AT 337 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GALESBURG...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GALESBURG...ABINGDON...KNOXVILLE...LONDON MILLS...MAQUON...
  GILSON...EAST GALESBURG...ST. AUGUSTINE...GALESBURG AIRPORT...
  DELONG AND DAHINDA.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 44 AND 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WIND DAMAGE WITH THIS STORM WILL OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4090 8999 4071 9015 4072 9041 4075 9045
      4102 9044 4104 9043
TIME...MOT...LOC 2037Z 301DEG 23KT 4094 9048 

HAIL...<.75IN
WIND...60MPH
 
$$

HJS
1 follow-up statement
433 
WWUS53 KILX 102128
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
428 PM CDT SUN JUL 10 2016

ILC095-102137-
/O.EXP.KILX.SV.W.0094.000000T0000Z-160710T2130Z/
KNOX-
428 PM CDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX COUNTY WILL
EXPIRE AT 430 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4090 8999 4071 9015 4072 9041 4075 9045
      4102 9044 4104 9043
TIME...MOT...LOC 2125Z 301DEG 23KT 4091 9027 

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:04 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 10, 3:04 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
304 PM CDT SUN JUL 10 2016

.SHORT TERM...(Tonight)
ISSUED AT 304 PM CDT Sun Jul 10 2016

Previously a forecast for a quiet day, but a tenacious MCS out of
the Upper Midwest is making its way into Illinois this afternoon,
bringing the chance for some showers and thunderstorms NW of the
Illinois River Valley.  Southern and eastern edge had been steadily
eroding as well as slowing through the morning and early afternoon.
Cloud tops had been steadily warming as well...at least until the
southern edge got out from under the cap and started tapping into
the greater instability from the mid Miss River Valley and to the
south.  So far, the more northerly half is considerably weaker, but
will likely be getting into more unstable air as well with a more
southerly progression.  Since the instability gradient runs from the
Quad Cities down to PAH, expect the storms to follow that general
path.  Eastern extent of the showers and thunderstorms difficult to
call, as the high pressure ridge is just to the east.  Models, both
hi and low res...all having problems working with the current
conditions.  Have been conservative with the pops in the western
CWA after 00z...but will have to monitor for further activity.

&&

.LONG TERM...(Monday through Sunday)
ISSUED AT 304 PM CDT Sun Jul 10 2016

Summer time heat and humidity will prevail over IL Mon-Wed with
highs in the upper 80s to around 90F. This due to upper level ridge
over the mid/southern MS river valley expanding into the eastern US
and surface high pressure ridge over the western Great Lakes and
IN/eastern IL parks off the mid Atlantic coast. Will also see
increasing chances of showers and thunderstorms from west to east
through mid week with drier weather returning Thu night and Friday.

Most of CWA will be dry on Monday and Monday night with nearby upper
level high pressure ridge. Just isolated showers and thunderstorms
over far nw CWA by overnight Monday night as MCS approaches nw IL
from IA later Monday night. Mostly sunny skies and southerly winds
will bring more humidity to area on Monday as dewpoints climb into
the lower 70s with highs in the upper 80s to near 90F. Afternoon
heat indices in the mid to upper 90s. Muggy lows Monday night in the
lower 70s, with areas near the IN border in upper 60s to around 70F.

Have isolated to scattered convection on Tue with best coverage over
the IL river valley. Eastern IL will likely stay dry Tue morning
with isolated convection appearing during Tue afternoon. Highs in
the upper 80s to around 90F again with dewpoints in the lower 70s
with afternoon heat indices of 95-99F.

A 562 dm 500 mb low along the eastern WA/OR border will track east
along the US/Canadian border and into western Ontario on Wed morning.
This will push a frontal boundary se toward nw IL on Wed and
increase chances of showers/thunderstorms by overnight Tue night
especially over IL river valley and across area on Wed. SPC has
slight risk of severe storms north of Peoria on Tue night and the
risk of strong to severe storms could shift southeast across the
rest of central IL on Wed. Airmass very unstable Wed with CAPES in
excess of 3000 J/kg and 0-6 km bulk shear rising to 35-45 kts north
of I-72 by 00z/7 pm Thu. Another hot and humid day with highs
approaching 90F with dewpoints in the 70s giving afternoon heat
indices around 100F.

Highs chances of showers/thunderstorms shift se of the IL river
on Thu with frontal boundary pushing se through central IL Wed
night and over southeast IL on Thu. Highs Thu range from lower 80s
nw of IL river to upper 80s southeast of I-70 where heat indices
peak near 95F at Lawrenceville. Just slight chance of convection
southeast of I-70 Thu evening, the dry and a bit cooler and less
humid air Thu night and Fri as weak high pressure ridge settles
into the Midwest. Highs Friday mostly in the lower 80s with
Lawrenceville near 85F while dewpoints in the mid 60s.

Chances of showers and thunderstorms lift back northeast Friday
night into especially sw areas and across CWA on Sat/Sun as frontal
boundary lifts back northeast. This will also bring back the heat
and humidity with dewpoints rising back into the lower 70s and
highs in the upper 80s to near 90F by Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1241 PM CDT Sun Jul 10 2016

MCS to the north providing ample cirrus. Some small patches of cu
out there as well, with mostly south/southeasterly winds. For now,
keeping the sct/bkn cu in and leaving out the shower activity. For
the afternoon, PIA and SPI may end up being updated for VCSH/VCTS
if the cu field starts spreading and/or the MCS makes it much
further south along the Miss River Valley. The instability
gradient is almost in line with the Miss River, and how much it
will edge eastward is different in each model, particularly as
impacted by current convection approaching from the north.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HJS
LONG TERM...07
AVIATION...HJS
Hazardous weather outlook, Jul 10, 11:37 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1137 AM CDT SUN JUL 10 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1137 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE AREA BY TUESDAY OR WEDNESDAY.
IN ADDITION...HEAT INDEX VALUES MAY APPROACH 100 DEGREES DURING
PEAK DAYTIME HEATING TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:45 PM CDTSevere Thunderstorm WarningILXMorgan45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.